Blisters inside of my lip after Juvederm injections. Any suggestions? (photos)

I had about .7cc of Juvederm injected into my upper lip last week. I've had Juvederm before so I knew I would get swollen but it has been 6 days after the injection and I'm still pretty swollen and I have this large blister inside of my lip where a large lump has formed of Juvederm. I know the lumps go away after 2 weeks for me but I haven't had blisters before. They are very painful. Do you have any advice as to what I should do about them? Thank you

Doctor Answers 8

Blister on lips after filler

Blistering on the lips after filler is not a common complication.  Blisters are most likely due to herpetic infection and can be present on the interior, aphthous ulcer, or the exterior of the lip.  In patients with a history of herpes labialis infection, it is a good idea to have oral therapy if needed after any procedure performed around the mouth.  Treatment of these types of lesions can involved topical or oral anti-virals.  For soothing pain, applying a calcium based anti-acid tablet directly to the area can improve the pain acutely.  Blistering could also theoretically occur from excessive swelling of the lip but this would generally not be localized.


New Orleans Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Blisters on Lips After Juvederm

I suggest going back to your physician to get a formal evaluation to determine if this is a cold sore or apthous ulcer versus filler migration/swelling or other.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 166 reviews

Blisters after Juvederm Injections in your lips

It is possible that the injections have triggered a cold sore. I would return to your treating physician for examination to confirm the diagnosis and best treatment.  Best, Dr. Green

Swollen, painful blistered lips after Juvederm

Thank you for asking about your Juvederm.

  • I am sorry this happened.
  • Persistently swollen, painful lips with or without blisters after a filler injection are almost certainly from a herpes (cold sore) lip infection that was reactivated by the injection.
  • You need a prescription for Valtrex or other antiviral and will need to take it (probably) for at least six weeks.
  • You need to take this or another preventive anti-viral before any future filler injection and for 5 days afterwards.
  • There is no shame in having a herpes lip infection - about 90% of Americans now have this chronic virus infection. 
Always see a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Blisters inside of my lip after Juvederm injections. Any suggestions?

The lesion looks like an aphthous ulcer. They can happen after trauma and they are usually very tender. try to keep it clean and consult with your Juvederm injector.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, used against any physician or as medical witness expert advice or court, but only opinion. This answer is for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. Seek in-person treatment with a trained medical professional for appropriate care."

Hope this helps,
Dr. Gus Diaz

Gustavo A. Diaz, MD
Charlotte Facial Plastic Surgeon
4.7 out of 5 stars 15 reviews

Blisters inside of my lip after Juvederm injections

Thanks for your question. Your blister looks like an aphtous ulcer, which commonly occur after trauma.  If it doesn't get better in a couple of days, go see a dermatologist.  Best of luck to you, your lips look fabulous!

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon
5.0 out of 5 stars 6 reviews

Sore inside mouth after lip filler

It looks like a canker sore (aphthous ulcer), but could be herpetic. It needs evaluation by your doctor. Rinse with listerine to keep it clean. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Sore after filler

Thank you for your question.  The sore inside your mouth appears to be an aphthous ulcer - these can be due to minor trauma like fillers to your mouth area.  I would advise you to ask your physician to prescribe "magic mouthwash" as this will ease the pain rapidly.  OTC you can try something like Zilactin, Orabase or Orajel.  Good luck and the lips look fantastic!!  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.